PA PSRS Patient Saf Advis 2006 Sep;3(3):19-20.
What the “L” is the Dose?

Introduction

It’s not uncommon to read a letter of the alphabet or number differently than the writer intended. One example of letters that can be confused are the lower case letter “l” and the upper case letter “I.”

For example, while reviewing a handwritten, faxed order, a pharmacist read the word “IODINE” in the space for patient allergies. A second pharmacist read the allergy as “LODINE.” The prescriber was contacted for clarification, and she identified LODINE (etodolac), a nonsteroidal anti-inflammatory, as the drug to which the patient was allergic.1 The patient was not harmed, but an incorrect allergy could have been documented, which could carry a high risk of harm. 

The lower case letter “l” has also been confused with the number 1. This was the case in a report submitted to PA-PSRS that described an error due to the letter “l” at the end of a drug name being misread as the number 1 in the medication strength. The prescriber wrote an order for sildenafil 25 mg PO q 8 hours for a patient with pulmonary hypertension. The order (see Figure 1) was misinterpreted as sildenafil 125 mg, and the patient received a first dose of 125 mg. Sildenafil exists as two brands: one is Revatio, indicated for pulmonary hypertension at a dose of 20 mg every 8 hours. The other brand is Viagra, indicated for erectile dysfunction. Revatio is available as 20 mg tablets, whereas Viagra is available as 25 mg, 50 mg, and 100 mg tablets. The non-conventional strength for this indication likely added to this order’s misinterpretation.

An Order for Sildenafil 25 mg Misread as 125 mg.

 

In a similar case previously reported by the Institute for Safe Medication Practices, a patient was admitted to a hospital from another facility, and on the transfer order form, an order for 300 mg of TEGRETOL (carbamazepine) BID was misinterpreted as 1300 mg BID. The small case letter “l” at the end of Tegretol was written very close to the numerical dose of 300 mg (see Figure 2).

Figure 2. An Order for Tegretol 300 mg Misread as 1300 mg.

The pharmacist was unfamiliar with the maximum daily dose of the medication, and the pharmacy computer did not alert him that the dose exceeded safe limits. The patient received only one dose in error before a unit-based pharmacist caught the mistake on rounds and intervened. The single dose made the patient lethargic, but it was not seriously toxic.2

In another case, a nurse misread an order for 2 mg of AMARYL (glimepiride) as 12 mg, due to the medication name ending in an “l” and insufficient space between the last letter in the drug name and the numerical dose (see Figure 3). However, in this case, the pharmacist processed the order correctly as 2 mg, and the error never reached the patient. The automated dispensing cabinet profile displayed the correct dose when the nurse went to retrieve the medication.3

Figure 3. An Order for Amaryl 2 mg Misread as 12 mg.

Computerized physician order entry (CPOE) can overcome most problems with poor handwriting, and fortunately use of such technology is growing. However, even typed or computerized prescriptions may not help prevent all problems. Anyone familiar with e-mail knows how easy it is to misidentify a computer-generated lower case letter “L” (l) in an e-mail address as the numeral (1), or the letter “O” as a zero (0). Even when using character recognition software, drug names may be translated incorrectly. 

For example, when you type in the drug name Lodine into a word processing program like Microsoft Word using a lower case L, the software suggests replacing the drug name with Iodine. Likewise, it’s easy to confuse the upper case letter Z with the number 2. In fact, research conducted by Bell Laboratories found that some symbols are more vulnerable than others to misidentification. The previously mentioned characters (I/l; O/0; and Z/2) plus the number 1, which can look like a 7, accounted for 19% of the alphanumeric system, but caused well over 50% of the errors caused by character misidentification in the study.4

Suggested Safe Practices

  • Allow adequate spacing between the drug name and the dose on handwritten prescriptions, printed prescriptions and order sets, and electronic formats such as pharmacy computer selection screens, computer-generated medication labels and records, printed forms and communications, and shelf labels. Even a clearly typed prescription for 25 mcg of LEVOXYL (levothyroxine) could be misread as 125 mcg if it appears without proper spacing as Levoxyl25 mcg, especially since both dosage strengths are available for this medication.
  • Encourage prescribers to use block printing with uppercase characters to reduce the risk of handwritten drug name recognition errors. Some prescription forms incorporate shaded blocks to promote this practice. 
  • Use symbolic differentiation to reduce the risk of character misidentification. For example, in Europe, it’s common to see a zero written with a slash through it to differentiate it from the letter “O.” The number 7 can be written with a bar through it to prevent confusion with the number 1. The letter “Z” with a bar through it also can prevent confusion with the number 2.
  • Test electronic prescribing systems and pharmacy computers for maximum dose checks, and build alerts into computer software if needed.
  • Make sure the drug and dose make sense. Is this the usual recommended dose? Is the medication available in that strength? Otherwise, follow-up with the prescriber may be necessary to clarify the order. Keep in mind that the context in which the order is read may not be helpful in all cases to properly identify alphanumeric characters. For example, it would be unlikely to read ZETAR as “2TAR,” but it would be easy to interpret an order for “HCTZ50mg” as either hydrocortisone 250 mg or hydrochlorothiazide 50 mg.

Notes

  1. Institute for Safe Medication Practices (ISMP). Misidentification of alphanumeric characters. ISMP Medication Safety Alert! Acute Care Edition. 12 Jan, 2000; 5(1).
  2. ISMP. Tricks but no treats: Illusions and medication errors. Medication Safety Alert! Acute Care Edition. 30 Oct 2002;7(22). Available online: http://www.ismp.org/Newsletters/acutecare/articles/20021030.asp. 
  3. ISMP. Misidentification of alphanumeric characters. ISMP Medication Safety Alert! Community/Ambulatory Care Edition.  Jan 2003;2(1):3.
  4. Nierenberg GI. Do it right the first time: A short guide to learning from your most memorable errors, mistakes, and blunders.  New York: John Wiley and Sons, 1996;158.
PSA LOGO

The Pennsylvania Patient Safety Advisory may be reprinted and distributed without restriction, provided it is printed or distributed in its entirety and without alteration. Individual articles may be reprinted in their entirety and without alteration, provided the source is clearly attributed.

Current and previous issues are available online at http://patientsafety.pa.gov.

©2019 Pennsylvania Patient Safety Authority